Jump to content
LiamSings

LiamSings: continued bipolar mixed episode and unable to take medication post withdrawal. Please help!

Recommended Posts

LiamSings
Posted (edited)

Hello all,

 

I took lexapro and lithium for ten years.

 

Summer  2019 I did a rapid taper off both. I figured if I didn't take the lexapro, I didn't need the lithium. I was dead wrong after being on the meds for so long.

 

I have been med free since October 2019. I tried some mod stabilizers for a few months in the summer  to see if they would help as I was really manic in the beginning, but everything made it all worse. I have suffered greatly with extreme noise sensitivity. I do feel manic and agitated and cannot be around people and noise very much. This has greatly ramped up since I have had some stressful life events lately.

 

Here is my issue. I am manic and experiencing mixed states and intense anxiety but every time I take a mood stabilizer it actually makes me more manic (paradox reactions) and makes my noise sensitivity way worse. I just don't feel I can take anything but my mental health is in shambles. How am I to survive?

 

Is there anyone else in this situation? What is one to do?

Edited by Shep
added username to title

Share this post


Link to post
Gridley

Welcome to SA, LiamSings.  I'm sorry you're experiencing these symptoms.  

 

What dosages of Lexapro and Lithium were you on at the start of your taper and what dosages were you on just before you quit in October?

 

We recommend tapering no faster than 10% of current dose every four weeks and tapering only one drug at a time.

 

Why taper by 10% of my dosage?

 

As a result of your fast taper you are suffering from withdrawal.

 

What is withdrawal syndrome.

 

Glenmullen’s withdrawal symptom list.

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and when reinstating it is better to start with a small amount and increase if symptoms remain unbearable. Your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.   Once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.    Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

Since you are having a paradoxical reaction to the Lithium, we would recommend a very small reinstatement of Lexapro.  If this is something you're interested in, please let us know.  After you've answered my questions about your original and ending drug dosages, we can suggest a reinstatement dosage.  Please do not reinstate without allowing us to offer a suggested dosage.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.


This is your Introduction topic, where are can answer my questions, ask your own and connect with other members .  We're glad you found your way here.

 

 

 

Share this post


Link to post
Shep

Hi, Liam. 

 

Welcome to Surviving Antidepressants from me, too. 

 

On 1/8/2020 at 11:20 PM, LiamSings said:

Here is my issue. I am manic and experiencing mixed states and intense anxiety but every time I take a mood stabilizer it actually makes me more manic (paradox reactions) and makes my noise sensitivity way worse. I just don't feel I can take anything but my mental health is in shambles. How am I to survive?

 

Are you still taking mood stabilizers? 

 

Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 

  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

As you provide more information, we can better guide you in setting up a plan for tapering. 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy